Alert archive / Idaho / Frost Advisories in 2018
Frost Advisory 2, NWS Pocatello, ID
NWS Pocatello, ID issued this frost advisory at Sep 23, 2018, 4:32 AM MDT for 12 counties in Idaho. It took effect at Sep 24, 2018, 2:00 AM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2018, 4:32 AM MDT (10:32 UTC)
- In effect from
- Sep 24, 2018, 2:00 AM MDT
- Expired
- Sep 24, 2018, 9:00 AM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 10.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3928 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789 WWUS75 KPIH 231032 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 432 AM MDT Sun Sep 23 2018 ...FALL AIRMASS TO BRING COLD TEMPERATURES AND FROST/FREEZE CONDITIONS MONDAY AND TUESDAY MORNINGS ACROSS SOUTHEAST IDAHO, INCLUDING AGRICULTURAL AREAS OF THE SNAKE PLAIN... .A cold front will cross southeast Idaho this evening into tonight, ushering in a much colder airmass across the region. Areas of frost are expected Monday morning, with even colder temperatures resulting in more widespread frost and freeze conditions Tuesday morning. IDZ051>054-232100- /O.NEW.KPIH.FR.Y.0002.180924T0800Z-180924T1500Z/ /O.NEW.KPIH.FZ.A.0001.180925T0800Z-180925T1500Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain- Including Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 432 AM MDT Sun Sep 23 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM MDT MONDAY MORNING... ...FREEZE WATCH IN EFFECT FROM 2 AM TO 9 AM MDT TUESDAY MORNING... The National Weather Service in Pocatello has issued a Frost Advisory, which is in effect from 2 AM to 9 AM MDT Monday morning. A Freeze Watch has also been issued from 2 AM to 9 AM MDT Tuesday morning. * AREAS IMPACTED...All of the Snake River Plain except for the immediate Burley, Minidoka, and Declo area. * TEMPERATURES...Monday morning, low temperatures of 29-35 degrees are expected, resulting in areas of frost. Temperatures along the immediate Highway 26 and Interstate 15 corridor from Ririe, to Idaho Falls, to Pocatello may hold just above freezing, with frost increasingly likely in outlying areas to the north and west. Tuesday morning, colder low temperatures of 27-33 degrees are expected, resulting in widespread frost and a possible freeze. * IMPACTS...Frost and freeze conditions may damage or kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be damaged or killed if left uncovered. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. Those living in the affected area should take precautions to protect all sensitive outdoor vegetation, including covering them or bringing them indoors if possible. && $$ KSMITH/RS
3 follow-up statements
824 WWUS75 KPIH 232014 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 214 PM MDT Sun Sep 23 2018 ...FALL AIRMASS TO BRING COLD TEMPERATURES AND FROST/FREEZE CONDITIONS MONDAY AND TUESDAY MORNINGS ACROSS SOUTHEAST IDAHO... IDZ065-241000- /O.EXA.KPIH.FR.Y.0002.180924T0800Z-180924T1500Z/ /O.EXA.KPIH.FZ.A.0001.180925T0800Z-180925T1500Z/ Teton Valley- Including Ashton, Tetonia, and Driggs 214 PM MDT Sun Sep 23 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM MDT MONDAY... ...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... The National Weather Service in Pocatello has issued a Frost Advisory, which is in effect from 2 AM to 9 AM MDT Monday. A Freeze Watch has also been issued. This Freeze Watch is in effect from late Monday night through Tuesday morning. * AREAS IMPACTED...Teton Valley region from Driggs to Ashton * TEMPERATURES...Monday morning, low temperatures of 29- 35 degrees are expected, resulting in areas of frost. Tuesday morning, colder low temperatures of 27-33 degrees are expected, resulting in widespread frost and a possible freeze. * IMPACTS...Frost and freeze conditions may damage or kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be damaged or killed if left uncovered. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. Those living in the affected area should take precautions to protect all sensitive outdoor vegetation, including covering them or bringing them indoors if possible. && $$ IDZ051>054-241000- /O.CON.KPIH.FR.Y.0002.180924T0800Z-180924T1500Z/ /O.CON.KPIH.FZ.A.0001.180925T0800Z-180925T1500Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain- Including Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 214 PM MDT Sun Sep 23 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT MONDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... The National Weather Service in Pocatello has issued a Frost Advisory, which is in effect from 2 AM to 9 AM MDT Monday morning. A Freeze Watch has also been issued from 2 AM to 9 AM MDT Tuesday morning. * AREAS IMPACTED...All of the Snake River Plain except for the immediate Burley, Minidoka, and Declo area. * TEMPERATURES...Monday morning, low temperatures of 29- 35 degrees are expected, resulting in areas of frost. Temperatures along the immediate Highway 26 and Interstate 15 corridor from Ririe, to Idaho Falls, to Pocatello may hold just above freezing, with frost increasingly likely in outlying areas to the north and west. Tuesday morning, colder low temperatures of 27-33 degrees are expected, resulting in widespread frost and a possible freeze. * IMPACTS...Frost and freeze conditions may damage or kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be damaged or killed if left uncovered. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. Those living in the affected area should take precautions to protect all sensitive outdoor vegetation, including covering them or bringing them indoors if possible. && $$
490 WWUS75 KPIH 240858 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 258 AM MDT Mon Sep 24 2018 ...FALL AIRMASS TO BRING COLD TEMPERATURES AND FROST/FREEZE CONDITIONS THIS MORNING AND TUESDAY MORNINGS ACROSS SOUTHEAST IDAHO... IDZ051>054-065-241500- /O.CON.KPIH.FR.Y.0002.000000T0000Z-180924T1500Z/ /O.CON.KPIH.FZ.A.0001.180925T0800Z-180925T1500Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Teton Valley- Including Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Ashton, Tetonia, and Driggs 258 AM MDT Mon Sep 24 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * AREAS IMPACTED...Teton Valley region from Driggs to Ashton and all of the Snake River Plain except for the immediate Burley, Minidoka, and Declo area. * TEMPERATURES...This morning, low temperatures of 29- 35 degrees are expected, resulting in areas of frost. Tuesday morning, colder low temperatures of 27-33 degrees are expected, resulting in widespread frost and a possible freeze. * IMPACTS...Frost and freeze conditions may damage or kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be damaged or killed if left uncovered. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. Those living in the affected area should take precautions to protect all sensitive outdoor vegetation, including covering them or bringing them indoors if possible. && $$
060 WWUS75 KPIH 241506 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 906 AM MDT Mon Sep 24 2018 IDZ051>054-065-242100- /O.EXP.KPIH.FR.Y.0002.000000T0000Z-180924T1500Z/ /O.CON.KPIH.FZ.A.0001.180925T0800Z-180925T1500Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Teton Valley- Including Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Ashton, Tetonia, and Driggs 906 AM MDT Mon Sep 24 2018 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... ...FROST ADVISORY FOR THIS MORNING HAS EXPIRED... * AREAS IMPACTED...Teton Valley region from Driggs to Ashton and all of the Snake River Plain except for the immediate Burley, Minidoka, and Declo area. * TEMPERATURES...Tuesday morning, low temperatures of 27-33 degrees are expected, resulting in widespread frost and a possible hard freeze for some localized areas. * IMPACTS...Frost and freeze conditions may damage or kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those living in the affected area should take precautions to protect all sensitive outdoor vegetation, including covering them or bringing them indoors if possible. A freeze watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this frost advisory went out at Sep 23, 3:56 AM MDT, 36 minutes earlier.
Area forecast discussion, Sep 23, 3:56 AM MDT, 36 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 356 AM MDT Sun Sep 23 2018 .DISCUSSION...Today Through Next Sunday. A trough of low pressure and cold front are approaching SE Idaho, and will sweep across the region between about 8 PM and 2 AM this eve/tonight. PV/dynamic tropopause and height analysis continue to suggest excellent agreement between the NAM/GFS/ECMWF on the timing of the frontal passage. All 3 models also continue to target the Central Mntns, Upper Snake Highlands/Island Park region, and the Teton Valley for showers from mid-morning through late eve, with the GFS/EC continuing to be a bit wetter and the NAM drier. A review of the HREF ensemble shows the same general idea, with a few of the CAMs nudging some light echoes a bit further south into the Arco Desert and Upper Snake Plain. However, not seeing any projected 40dBZ echoes making it that far south on the paintball plot. Merged the previous forecast with a blend of the GFS/EC/NBM which seems to capture the flavor of the majority of the guidance, and then made some minor edits including nudging isolated showers as far south as Mud Lake and St. Anthony. The RAP and NAM continue to suggest some marginally negative LIs and up to a few hundred J/kg of CAPE, so there may be just enough afternoon instability to produce a t-storm or two, and continued mention of thunder. Bottom line, this continues to look like a nuisance system, with total QPF ranging from 0.02 to 0.10 inches, and no significant changes to the PoP or QPF forecasts this AM. From much of the Snake Plain southward, this should be a dry frontal passage. This system will bring gusty winds this afternoon and eve region-wide (W-SW 15-25 MPH gusting to 30 MPH), but RH values generally running 18-25% will preclude hitting Red Flag criteria. With very dry fuels and the anticipated winds, active fire growth/spread is still expected this afternoon/eve. We still expect the greatest impact from today's system to be a much colder airmass moving in from Mon AM through at least Wed AM before we start to see some slow recovery. At least patchy frost if not areas of frost are likely Tues morning across our mountain ranges and into much of the Snake Plain, with low temps falling into the 30- 35 degree range for agricultural areas in the Snake Plain. Temps in the immediate vicinity of the I-15 corridor may hold above freezing, so the greatest threat will exist in outlying areas as you head north/east out of the population centers. Models generally favor progressive clearing during the first part of the night. The one mitigating factor may be winds holding in the 3-6 MPH range, potentially taking the edge of the aerial extent of the frost. Nonetheless, have gone ahead and issued a Frost Advisory for much of the Snake Plain except for the I-86 corridor from Burley to near American Falls. Tues AM, clear skies and excellent radiational cooling are expected, along with some potential for a bit of a shallow surface inversion to assist with decoupling winds that will otherwise be very similar to Mon AM. Low temps may reach 27-33 over large portions of the Snake Plain, and have issued a Freeze Watch for the same zones Tues AM. Those living in the advisory/watch areas and in all of our colder mountain ranges should take necessary precautions to protect vegetation. Mon-Fri continues to look dry, with several shortwave disturbances getting close to the Island Park region but still looking to target MT/WY. Forecast confidence is near zero as we head into next weekend with wildly different solutions being offered by the GFS, EC, and Canadian, with little run-to-run consistency. Solutions range from dry weather/weak ridging to a potentially wet storm system coming through somewhere between Sat night and Sun night. For now, ran with a blend of the GFS/EC/NBM and broadbrushed some light 15-25% PoPs out over a larger area to match our low confidence, covering everything except portions of the eastern Magic Valley and Lower Snake Plain. Stay tuned for forecast changes as the models hopefully get a better handle on the pattern. - KSmith/RS && .AVIATION... A cold front will move through the central mountains today. The TAF at KSUN is likely the only TAF site with any showers vicinity, 18-01Z time period. We do have a slight chance of a thunderstorm on the ridge tops north of KSUN. Mainly mid level clouds expected. Showers all move east into Wyoming by midnight, leaving clearing skies, light surface winds and perhaps some patchy frost towards morning. Dry northwesterly flow pattern and VFR conditions on Monday. - RS && .FIRE WEATHER... A new cold front approaching from the Pacific Northwest, will bring temperatures about 10 degrees colder today, along with some scattered showers and isolated thunderstorms to the Salmon-Challis NF, northern Sawtooth NF, and Targhee NF. Precipitation will generally be under 0.10 inches. The Mack's Inn and Island Park area will have the best chance at a wetting rain of 0.10 inch. Gusty winds expected most everywhere north of Burley. The Southern Sawtooth area will see gusts up to 20 mph. On the plus side, minimum humidity is expected to be in the 18 to 28 percent range, except for mid teens around Holbrook, Malad, and Georgetown. This disturbance will move east into Wyoming by midnight. A dry northwesterly flow aloft will prevail Monday through Thursday. Temperatures will rebound 5 to 8 degrees through Thursday, while . minimum humidity trends back to the middle teens. There is still a chance of showers on the Montana side of the Divide Monday. Quite a change to cool moist air on the east side. Next weekend, there is hope for a disturbance off the Pacific that just might bring some showers up to a 0.10 inch amount to a good portion of southeastern Idaho. Details are still a bit sketchy. - RS && .PIH WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 2 AM to 9 AM MDT Monday for IDZ051>054. Freeze Watch from late Monday night through Tuesday morning for IDZ051>054. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 4:32 AM MDT | Freeze Watch | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Fremont and 6 more | 33 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.